Puerto Rico, 2019

Flood in Puerto Rico, September 11, 2019

September 11, 2019 · NWS SJU · 1 event in 1 county or zone

Locally and diurnally induced shower and thunderstorm activity developed across different portions of Puerto Rico during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Locally and diurnally induced shower and thunderstorm activity developed across different portions of Puerto Rico during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 11, 1:34 PM AST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 11, 1:34 PM AST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
134 PM AST Wed Sep 11 2019

.SYNOPSIS...A seasonal weather pattern will prevail through at
least Thursday with locally induced showers and thunderstorms
clustering along the interior and northwestern Puerto Rico, as
well as the San Juan metropolitan area. Two independent tropical
waves are expected to enhance shower and thunderstorm activity
across the region. The first is expected to arrive during the
upcoming weekend, while the second is expected by early next week.
The latter has a low probability for tropical cyclone
development.

&&

.SHORT TERM...Tonight through Friday...

A surface high pressure extending over the north central Atlantic
will maintain a light to moderate easterly flow across the region.
No other major weather system is expected to affect the forecast
area. That said and similar to the last few days, remnants from
afternoon convection are expected to linger over portions of
western Puerto Rico through the evening hours. Thereafter, passing
showers are expected to stream over the regional waters into
portions of eastern Puerto Rico and the U.S. Virgin Islands
through the early morning hours. Significant rainfall
accumulations are not expected from this activity.

For Thursday afternoon, and although upper-level support is not
expected, shallow afternoon convection with the potential for
isolated thunderstorms are expected to develop along the interior
and northwestern portions of the main island. Showers and
isolated thunderstorms are possible over the San Juan
metropolitan area downwind from El Yunque. Localized urban and
small stream flooding is possible with the strongest activity,
especially over areas affected from previous rain events.

A similar pattern is expected on Friday with another round of
afternoon showers and isolated thunderstorms. Although upper
level support is still not expected; higher than normal
temperatures, near average precipitable water and a weak steering
flow could generate locally higher rainfall accumulations and
thus, a potential for urban and small stream flooding.

.LONG TERM...Saturday through Wednesday...

An upper level trough is expected to be located southeast of the
region on Saturday, to slowly progress south of the islands
through the weekend. Moisture associated with a weak tropical wave
is also expected to arrive during the latter part of the day on
Saturday. This, combined with local effects and diurnal heating,
will help to induce showers and isolated thunderstorms, especially
in the afternoon into the evening.

Model guidance continues to suggest the potential for development
with the next tropical wave, passing by to the south of the region
early in the week. That being said, there is still very little
agreement from the models, and a lack of consistency between runs;
as such there is correspondingly low confidence in the possibility
for this potential tropical cyclone development, especially given
the lead time. Because of this, this possible solution is not
reflected in the forecasts. Whether this system develops or not,
before or after passing by the islands, a tropical wave is likely
to bring increased moisture to the area lasting into Wednesday.

&&

.AVIATION...Although VFR conditions will prevail through much of the
forecast periods SHRA/TSRA are expected through this evening. This
activity is expected near or over TJMZ/TJSJ/TJBQ thru 11/22z.
JBQ/JMZ/JSJ had TEMPO thru 11/21z. Winds from the E-ESE at 5 to 15
knots with higher wind gusts and sea breeze variations, becoming
light and variable after 11/23z. Winds will return from the E-ESE at
10 knots with higher gusts and sea breeze variations after 11/13z.

&&

.MARINE...Light to moderate easterly winds will prevail across
the regional waters during the next few days. Tranquil marine
conditions are expected to continue with seas at or below 5 feet.
A tropical wave is forecast to enhance shower and thunderstorm
activity across the region during the weekend. There is a moderate
risk of rip currents for beaches along the north coast of Puerto
Rico and the U.S. Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  91  80  91 /  30  20  30  30
STT  80  89  80  89 /  40  20  30  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....ICP
Hazardous weather outlook, Sep 11, 6:27 AM AST, 9 hours 13 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
453 AM AST miercoles 11 de septiembre de 2019

AMZ710>745-PRZ001>013-120900-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
453 AM AST miercoles 11 de septiembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe la probabilidad de tronadas con fuertes lluvias y
rafagas de viento breves esta tarde a traves de sectores del
interior y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en
inundaciones urbanas y de riachuelos.

.Corrientes marinas... Existe un riesgo moderado de corrientes
marinas a traves de las playas del norte de Puerto Rico y Culebra.

.Calor...Se esperan indices de calor entre de 100 y 105 grados a
traves de las areas bajas de Puerto Rico.

.Dia dos a siete...jueves hasta martes

Se esperan tronadas cada tarde, mayormente sobre el oeste de Puerto
Rico. Lluvias fuertes pudieran resultar en inundaciones urbanas y de
riachuelos. Se pronostica que dos ondas tropicales se muevan a
traves de la region el domingo y temprano por la semana que viene.
Esto aumentara el potencial de aguaceros y tronadas con vientos en
rafagas fuertes a traves de la region. Oleaje peligroso y un riesgo
alto de corrientes marinas seran posibles el lunes y martes, con el
paso de la segunda onda tropical.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-120900-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
453 AM AST miercoles 11 de septiembre de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Corrientes marinas... Existe un riesgo moderado de corrientes
marinas para las playas del norte de St. Thomas y St. Croix.

.Calor...Se esperan indices de calor hasta de 102 a traves de las
areas bajas de St. Croix.

.Dia dos a siete...jueves hasta martes

Se pronostica que dos ondas tropicales se muevan a traves de la
region el domingo y temprano por la semana que viene. Esto aumentara
el potencial de aguaceros y tronadas con vientos en rafagas fuertes
a traves de la region. Oleaje peligroso y un riesgo alto de
corrientes marinas seran posibles el lunes y martes, con el paso de
la segunda onda tropical.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones,
al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, Sep 11, 9:40 AM AST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
940 AM AST WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HEAVY RAIN       CAROLINA                18.41N 65.98W
09/10/2019  E2.11 INCH       CAROLINA           PR   911 CALL CENTER

            OCCUPANT TRAPPED IN CAR ON HWY 887 NEAR ROOMS TO GO BY
            FLOOD WATERS.

&&

WSNELL
Local storm report, Sep 11, 1:44 PM AST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
144 PM AST WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FLOOD            CAROLINA                18.41N 65.98W
09/11/2019                   CAROLINA           PR   EMERGENCY MNGR

            FLOODING ALONG CALLE CONCIENCIA IN BO. MARTIN GONZALEZ,
            CAMPECHE AREA. SO FAR, THIS URBAN FLOODING WAS AFFECTING
            A NEARBY HOUSE. NO THREAT TO LIFE.

&&

ICOLON
Special weather statement, Sep 11, 3:24 PM AST, 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
324 PM AST Wed Sep 11 2019

PRZ009-112000-
Western Interior-
324 PM AST Wed Sep 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LARES AND SAN
SEBASTIAN MUNICIPALITIES...

At 323 PM AST, strong thunderstorms were clustered near Lares and
San Sebastian. These storms are nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6683 1825 6684 1831 6703 1839 6702
      1836 6691
TIME...MOT...LOC 1923Z 111DEG 7KT 1831 6693

GL
Special weather statement, Sep 11, 3:29 PM AST, 11 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
324 PM AST miercoles 11 de septiembre de 2019

PRZ009-112000-
Oeste Interior-
324 PM AST miercoles 11 de septiembre de 2019

...UN AREA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DE LARES,
SAN SEBASTIAN...

A las 323 PM AST, tronadas fuertes estaban localizadas cerca de
Lares y San Sebastian. Estas tronadas estan casi estacionarias.

Vientos en exceso de 30 mph son posibles con estas tronadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Impactos de rayos pudieran ocurrir hasta a 10 millas de la tronada.
Busque refugio dentro de un edificio o vehiculo.

GL/ERG/FRG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Corozal

When
September 11, 3:40 PM AST to 5:30 PM AST
Where
Corozal County, 2.8 mi S of Corozal to 2.85 mi S of Corozal
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
18.260, -66.327

Flooding reported along PR-802 KM 1.1 in Barrio Pamarito.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2019Every state in 2019This day in weather historyWarnings in Puerto Rico, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856284.